Analysis & PDE

  • Anal. PDE
  • Volume 10, Number 4 (2017), 943-982.

Positivity for fourth-order semilinear problems related to the Kirchhoff–Love functional

Giulio Romani

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/apde.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study the ground states of the following generalization of the Kirchhoff–Love functional,

Jσ(u) =Ω(Δu)2 2 (1 σ)Ω det(2u) ΩF(x,u),

where Ω is a bounded convex domain in 2 with C1,1 boundary and the nonlinearities involved are of sublinear type or superlinear with power growth. These critical points correspond to least-energy weak solutions to a fourth-order semilinear boundary value problem with Steklov boundary conditions depending on σ. Positivity of ground states is proved with different techniques according to the range of the parameter σ and we also provide a convergence analysis for the ground states with respect to σ. Further results concerning positive radial solutions are established when the domain is a ball.

Article information

Source
Anal. PDE, Volume 10, Number 4 (2017), 943-982.

Dates
Received: 29 June 2016
Revised: 6 February 2017
Accepted: 7 March 2017
First available in Project Euclid: 19 October 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1508432243

Digital Object Identifier
doi:10.2140/apde.2017.10.943

Mathematical Reviews number (MathSciNet)
MR3649372

Zentralblatt MATH identifier
06715608

Subjects
Primary: 35G30: Boundary value problems for nonlinear higher-order equations 49J40: Variational methods including variational inequalities [See also 47J20]

Keywords
biharmonic operator positivity-preserving property semilinear problem positive least-energy solutions Nehari manifold

Citation

Romani, Giulio. Positivity for fourth-order semilinear problems related to the Kirchhoff–Love functional. Anal. PDE 10 (2017), no. 4, 943--982. doi:10.2140/apde.2017.10.943. https://projecteuclid.org/euclid.apde/1508432243


Export citation

References

  • R. A. Adams and J. J. F. Fournier, Sobolev spaces, 2nd ed., Pure and Applied Mathematics (Amsterdam) 140, Elsevier/Academic Press, Amsterdam, 2003.
  • V. Adolfsson, “$L^2$-integrability of second-order derivatives for Poisson's equation in nonsmooth domains”, Math. Scand. 70:1 (1992), 146–160.
  • S. Agmon, A. Douglis, and L. Nirenberg, “Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions, I”, Comm. Pure Appl. Math. 12 (1959), 623–727.
  • A. Ambrosetti and A. Malchiodi, Nonlinear analysis and semilinear elliptic problems, Cambridge Studies in Advanced Mathematics 104, Cambridge University Press, 2007.
  • E. Berchio and F. Gazzola, “Positive solutions to a linearly perturbed critical growth biharmonic problem”, Discrete Contin. Dyn. Syst. Ser. S 4:4 (2011), 809–823.
  • E. Berchio, F. Gazzola, and E. Mitidieri, “Positivity preserving property for a class of biharmonic elliptic problems”, J. Differential Equations 229:1 (2006), 1–23.
  • E. Berchio, F. Gazzola, and T. Weth, “Critical growth biharmonic elliptic problems under Steklov-type boundary conditions”, Adv. Differential Equations 12:4 (2007), 381–406.
  • H. Brezis and P. Mironescu, “Gagliardo–Nirenberg, composition and products in fractional Sobolev spaces”, J. Evol. Equ. 1:4 (2001), 387–404.
  • D. Bucur, A. Ferrero, and F. Gazzola, “On the first eigenvalue of a fourth order Steklov problem”, Calc. Var. Partial Differential Equations 35:1 (2009), 103–131.
  • A. Castro, J. Cossio, and J. M. Neuberger, “A sign-changing solution for a superlinear Dirichlet problem”, Rocky Mountain J. Math. 27:4 (1997), 1041–1053.
  • R. Dalmasso, “Uniqueness theorems for some fourth-order elliptic equations”, Proc. Amer. Math. Soc. 123:4 (1995), 1177–1183.
  • L. C. Evans, Partial differential equations, 2nd ed., Graduate Studies in Mathematics 19, American Mathematical Society, Providence, RI, 2010.
  • A. Ferrero, F. Gazzola, and T. Weth, “On a fourth order Steklov eigenvalue problem”, Analysis $($Munich$)$ 25:4 (2005), 315–332.
  • A. Ferrero, F. Gazzola, and T. Weth, “Positivity, symmetry and uniqueness for minimizers of second-order Sobolev inequalities”, Ann. Mat. Pura Appl. $(4)$ 186:4 (2007), 565–578.
  • L. Gasiński and N. S. Papageorgiou, Nonlinear analysis, Series in Mathematical Analysis and Applications 9, Chapman & Hall/CRC, Boca Raton, FL, 2006.
  • F. Gazzola and H.-C. Grunau, “Critical dimensions and higher order Sobolev inequalities with remainder terms”, NoDEA Nonlinear Differential Equations Appl. 8:1 (2001), 35–44.
  • F. Gazzola and G. Sweers, “On positivity for the biharmonic operator under Steklov boundary conditions”, Arch. Ration. Mech. Anal. 188:3 (2008), 399–427.
  • F. Gazzola, H.-C. Grunau, and G. Sweers, Polyharmonic boundary value problems: positivity preserving and nonlinear higher order elliptic equations in bounded domains, Lecture Notes in Mathematics 1991, Springer, 2010.
  • B. Gidas and J. Spruck, “A priori bounds for positive solutions of nonlinear elliptic equations”, Comm. Partial Differential Equations 6:8 (1981), 883–901.
  • D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, revised 2nd ed., Grundlehren der Mathematischen Wissenschaften 224, Springer, 1998.
  • P. Grisvard, Singularities in boundary value problems, Recherches en Mathématiques Appliquées 22, Springer, 1992.
  • C. Grumiau and E. Parini, “On the asymptotics of solutions of the Lane–Emden problem for the $p$-Laplacian”, Arch. Math. $($Basel$)$ 91:4 (2008), 354–365.
  • A. Kufner, Weighted Sobolev spaces, John Wiley & Sons, New York, 1985.
  • J. Marschall, “The trace of Sobolev–Slobodeckij spaces on Lipschitz domains”, Manuscripta Math. 58:1–2 (1987), 47–65.
  • E. Mitidieri, “A Rellich type identity and applications”, Comm. Partial Differential Equations 18:1–2 (1993), 125–151.
  • J.-J. Moreau, “Décomposition orthogonale d'un espace hilbertien selon deux cônes mutuellement polaires”, C. R. Acad. Sci. Paris 255 (1962), 238–240.
  • S. A. Nazarov, A. Stylianou, and G. Sweers, “Hinged and supported plates with corners”, Z. Angew. Math. Phys. 63:5 (2012), 929–960.
  • E. Parini and A. Stylianou, “On the positivity preserving property of hinged plates”, SIAM J. Math. Anal. 41:5 (2009), 2031–2037.
  • W. Reichel and T. Weth, “A priori bounds and a Liouville theorem on a half-space for higher-order elliptic Dirichlet problems”, Math. Z. 261:4 (2009), 805–827.
  • W. Reichel and T. Weth, “Existence of solutions to nonlinear, subcritical higher order elliptic Dirichlet problems”, J. Differential Equations 248:7 (2010), 1866–1878.
  • R. P. Sperb, Maximum principles and their applications, Mathematics in Science and Engineering 157, Academic Press, New York, 1981.
  • W. Stekloff, “Sur les problèmes fondamentaux de la physique mathématique”, Ann. Sci. École Norm. Sup. $(3)$ 19 (1902), 191–259.
  • A. Stylianou, Comparison and sign preserving properties of bilaplace boundary value problems in domains with corners, Ph.D. thesis, Universität zu K öln, 2010, hook http://www.mi.uni-koeln.de/~astylian/StylianouDissertation.pdf \posturlhook.
  • G. Sweers, “When is the first eigenfunction for the clamped plate equation of fixed sign?”, pp. 285–296 in Proceedings of the USA-Chile Workshop on Nonlinear Analysis (Viña del Mar-Valparaiso, Chile, 2000), edited by R. Manasevich and P. Rabinowitz, Electron. J. Differ. Equ. Conf. 6, Southwest Texas State Univ., San Marcos, TX, 2001.
  • W. C. Troy, “Symmetry properties in systems of semilinear elliptic equations”, J. Differential Equations 42:3 (1981), 400–413.
  • E. Ventsel and T. Krauthammer, Thin plates and shells: theory: analysis, and applications, Dekker, New York, 2001.
  • J. Wei and X. Xu, “Classification of solutions of higher order conformally invariant equations”, Math. Ann. 313:2 (1999), 207–228.
  • M. Willem, Minimax theorems, Progress in Nonlinear Differential Equations and their Applications 24, Birkhäuser, Boston, 1996.